Acetaminophen Serum Levels in Patients with unknown Poisoning and Loss of Consciousness

Alireza Ala, Samad Shams Vahdati, Ghader Bakhsh Rigi, Paria Habibollahi, Shahrad Tajodini, Kobra Jannati

Abstract


Background: The aim of this study was to evaluate the serum levels of acetaminophen in patients with unknown poisoning and loss of consciousness, and to assess whether measuring serum acetaminophen level in all patients with drug overdose or decreased level of consciousness changes outcome. Methods & Materials: In a descriptive-analytical study, 300 patients with loss of consciousness and a history of drug toxicity with an unknown drug that referred to the emergency unit constituted the study sample. Serum acetaminophen levels of patients, the outcome, mortality, and morbidity of patients were evaluated. Results: The mean age of patients was 28.88±8.67 years. The minimum age of patients was 15 years and the maximum age of patients was 58 years. The mean serum level of acetaminophen in patients was 0.62±0.55 μg/ml. The highest level and the lowest level of acetaminophen in patients were 2.8 μg/ml and 0.2 μg/ml respectively. Serum acetaminophen level in patients was less than the toxic level (less than 30 μg/ml). Conclusion: Based on the findings of this study, acetaminophen as a widely used and available drug is not a common cause of poisoning in patients with loss of consciousness in our region.

Keywords


Poisoning, Acetaminophen, Loss of Consciousness

Full Text:

PDF

References


Graham, Garry G., Kieran F. Scott, and Richard O. Day. "Tolerability of paracetamol." Drug Safety 28.3 (2005): 227-240.

Ferguson, E., and L. Nelson. "Summary minutes of the joint meeting of the Drug Safety and Risk Management Advisory Committee, Nonprescription Drugs Advisory Committee, and the Anesthetic and Life Support Drugs Advisory Committee, June 29 and 30, 2009." (2010).

Lai, Melisa W., et al. "2005 Annual Report of the American Association of Poison Control Centers' national poisoning and exposure database." Clinical Toxicology 44.6-7 (2006): 803-932.

Bentur, Yedidia, Bianca Raikhlin-Eisenkraft, and Michal Lavee. "Toxicological features of deliberate self-poisonings." Human & experimental toxicology 23.7 (2004): 331-337.

Ostapowicz, George, et al. "Results of a prospective study of acute liver failure at 17 tertiary care centers in the United States." Annals of internal medicine137.12 (2002): 947-954.

Guggenheimer, James, and Paul A. Moore. "The therapeutic applications of and risks associated with acetaminophen use: a review and update." The Journal of the American Dental Association 142.1 (2011): 38-44.

Weiner, Carl P., and Catalin Buhimschi. Drugs for pregnant and lactating women. Elsevier Health Sciences, 2009.

Thiele, Kristin, et al. "Acetaminophen and pregnancy: short-and long-term consequences for mother and child." Journal of reproductive immunology 97.1 (2013): 128-139.

Liew, Zeyan, et al. "Acetaminophen use during pregnancy, behavioral problems, and hyperkinetic disorders." JAMA pediatrics 168.4 (2014): 313-320.

Marcus, Dawn A. "Managing headache during pregnancy and lactation." (2008): 385-395.

Lavonas, Eric J., Kate M. Reynolds, and Richard C. Dart. "Therapeutic acetaminophen is not associated with liver injury in children: a systematic review." Pediatrics (2010): peds-2009.

McEvoy, G. K., J. Miller, and E. K. Snow. "AHFS 2010 Drug Information. Bethesda, MD: American Society of Health-Systems Pharmacists." (2010).

Budnitz, Daniel S., Maribeth C. Lovegrove, and Alexander E. Crosby. "Emergency department visits for overdoses of acetaminophen-containing products." American journal of preventive medicine 40.6 (2011): 585-592.

Martello, Jay L., Tara L. Pummer, and Edward P. Krenzelok. "Cost minimization analysis comparing enteral N-acetylcysteine to intravenous acetylcysteine in the management of acute acetaminophen toxicity." Clinical Toxicology 48.1 (2010): 79-83.

Kim, Ji Won, et al. "Pattern recognition analysis for hepatotoxicity induced by acetaminophen using plasma and urinary 1H NMR-based metabolomics in humans." Analytical chemistry 85.23 (2013): 11326-11334.

Kalsi, Sarbjeet S., et al. "A review of the evidence concerning hepatic glutathione depletion and susceptibility to hepatotoxicity after paracetamol overdose." Emergency Medicine 3 (2011): 87-96.

Paulose‐Ram, Ryne, et al. "Frequent monthly use of selected non‐prescription and prescription non‐narcotic analgesics among US adults."Pharmacoepidemiology and drug safety 14.4 (2005): 257-266.

Larson, Anne M., et al. "Acetaminophen‐induced acute liver failure: results of a United States multicenter, prospective study." Hepatology 42.6 (2005): 1364-1372.

Shams Vahdati S, Morteza Baghi HR, Ghobadi J, Rajaei Ghafouri R, Habibollahi P. Comparison of Paracetamol (Apotel®) and Morphine in Reducing Post Pure Head Trauma Headache. Anesthesiology and Pain Medicine. 2014;4(3):e14903. doi:10.5812/aapm.14903.

Sarrell, E. Michael, Eliahu Wielunsky, and Herman Avner Cohen. "Antipyretic treatment in young children with fever: acetaminophen, ibuprofen, or both alternating in a randomized, double-blind study." Archives of pediatrics & adolescent medicine 160.2 (2006): 197-202

Lee, William M. "Acetaminophen and the US Acute Liver Failure Study Group: lowering the risks of hepatic failure." Hepatology 40.1 (2004): 6-9.

Dart, Richard C., et al. "Expert consensus guidelines for stocking of antidotes in hospitals that provide emergency care." Annals of emergency medicine 54.3 (2009): 386-394.

Davern, Timothy J., et al. "Measurement of serum acetaminophen–protein adducts in patients with acute liver failure." Gastroenterology 130.3 (2006): 687-694.

McGill, Mitchell R., et al. "Plasma and liver acetaminophen-protein adduct levels in mice after acetaminophen treatment: Dose–response, mechanisms, and clinical implications." Toxicology and applied pharmacology 269.3 (2013): 240-249.

Amar, Patrick J., and Eugene R. Schiff. "Acetaminophen safety and hepatotoxicity-where do we go from here?." (2007): 341-355.

Myers, Robert P., Bing Li, and Abdel Aziz M. Shaheen. "Emergency department visits for acetaminophen overdose: a Canadian population-based epidemiologic study (1997–2002)." CJEM 9.04 (2007): 267-274.

Nourjah, Parivash, et al. "Estimates of acetaminophen (paracetomal)‐associated overdoses in the United States." Pharmacoepidemiology and drug safety 15.6 (2006): 398-405

Blieden, Marissa, et al. "A perspective on the epidemiology of acetaminophen exposure and toxicity in the United States." Expert review of clinical pharmacology 7.3 (2014): 341-348.

Aminoshariae, Anita, and Asma Khan. "Acetaminophen Old Drug, New Issues."Journal of endodontics (2015).

Zyoud, Sa'ed H., Samah W. Al-Jabi, and W. M. Sweileh. "Worldwide research productivity of paracetamol (acetaminophen) poisoning A bibliometric analysis (2003–2012)." Human & experimental toxicology 34.1 (2015): 12-23.




DOI: http://dx.doi.org/10.7575/aiac.abcmed.v.7n.2p.20

Refbacks

  • There are currently no refbacks.




Creative Commons License
This work is licensed under a Creative Commons Attribution 4.0 International License.

2013-2019 (CC-BY) Australian International Academic Centre PTY.LTD.

Advances in Bioscience and Clinical Medicine